Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 32, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 30, 2001, 3:26 PM EDT for Alcona County, Michigan. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 2001, 3:26 PM EDT (19:26 UTC)
- Expired
- Jun 30, 2001, 3:45 PM EDT
- In force
- 19 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:30 PM EDT | Thunderstorm Wind 50 E | Black River, MI | Several trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 301926 SVRAPN MIC001-301945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 326 PM EDT SAT JUN 30 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALCONA COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 345 PM EDT * AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF OSSINEKE...MOVING EAST AT 40 MPH. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:55 AM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 30, 10:55 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1055 AM EDT SAT JUN 30 2001 SHOWERS/ISOLATED THUNDERSTORMS ARE DEVELOPING NEAR SURFACE TROUGH OVER LAKE MICHIGAN AND SPREADING EAST ACROSS NORTHERN COUNTIES OF NORTHERN LOWER MICHIGAN...GENERALLY CORRESPONDING TO 12Z ETA POSITION OF REMNANTS OF BAND OF 850-500 RELATIVE HUMIDITY AROUND 60%. THESE SHOWERS HAVE GRADUALLY BEEN SPREADING SOUTH THIS MORNING...AND THIS GRADUALLY SOUTHWARD PROGRESS SHOULD CONTINUE AS NEW CONVECTION FIRES ALONG OUTFLOW. WITH ATMOSPHERE WARMING DESTABILIZING SOUTH OF BAND OF CLOUDS/SHOWERS...MODIFIED 12Z APX SOUNDING FOR TEMPS IN THE LOWER TO MID 80S AND DEWPOINTS 60-65 YIELDS LIS -2 TO -5 WITH CORRESPONDING CAPES 1500-2500 J/KG BETWEEN 18Z-21Z. HOWEVER...A FEW LIMITING FACTORS WILL PERSIST THIS AFTERNOON. 12Z ETA SUGGESTS THAT BAND OF 850-500 MB MOISTURE WILL THIN AS IT PROGRESSES SOUTH THIS AFTERNOON...WHILE DRIER AIR ALOFT WILL TEMPORARILY SPREAD INTO THE REGION THIS AFTERNOON...A TREND CONFIRMED BY 12Z 850-500 MB DRYING UPSTREAM AT GRB. WITH HEATING/MIXING...THIS WILL LIKELY RESULT IN SLIGHTLY DECREASING DEWPOINTS AT THE SURFACE THIS AFTERNOON...OFFSETTING DESTABILIZATION DUE TO HEATING TO SOME DEGREE. ALSO...700-500 MB LAPSE RATES REMAIN BELOW 6C/KM THIS AFTERNOON...WHILE MODEL SOUNDINGS CONTINUE TO DEPICT A SUBSIDENCE INVERSION IN THE 650-500 MB LAYER...WITH SIGNIFICANT MID LEVEL COOLING/WEAKENING OF INVERSION HOLDING OFF UNTIL THIS EVENING. ALSO...LOW LEVEL CONVERGENCE WILL NOT BE WELL DEFINED PER 12Z ETA FORECAST OF LOW LEVEL WIND FIELDS...WITH LOW LEVEL FORCING CONFINED TO AREAS NEAR SURFACE TROUGH THAT WILL STALL OVER NORTHERN COUNTIES...AND ALONG OUTFLOW OF CURRENT CONVECTION HEADING INTO CENTRAL/SOUTHERN COUNTIES. THUS...WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST...COVERAGE WILL SOMEWHAT LIMITED. ALSO...WITH WET BULB ZERO VALUES ABOVE 13 KFT THIS MORNING...DIMINISHING TO ABOUT 11.5 KFT THIS AFTERNOON...AND WITH DRY AIR AT MID LEVELS/500 MB WINDS INCREASING TO 40-50 KNOTS... PRIMARY SEVERE THREAT WILL BE FOR ISOLATED DAMAGING WINDS...WITH CONDITIONS MORE FAVORABLE FOR HAIL TONIGHT. THUNDERSTORM COVERAGE WILL LIKELY INCREASE...ESPECIALLY ACROSS THE SOUTH...THIS EVENING/TONIGHT AS STRONG COLD FRONT...NOW LOCATED OVER NORTHERN LAKE SUPERIOR...PUSHES SOUTH...AND DEEPER MOISTURE SURGES BACK INTO THE REGION AHEAD OF THE BOUNDARY. OTHERWISE...WILL GO WITH PARTLY SUNNY FORECASTS ALL AREAS THIS AFTERNOON. TEMP/WIND ADJUSTMENTS WILL BE MINOR. .APX...NONE. ROWLEY
In the hours before
Special weather statement, Jun 30, 11:15 AM EDT, 4 hours 11 minutes before
MIZ008-015>036-041-042-010400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1115 AM EDT SAT JUN 30 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING... * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...WITH THE GREATEST THREAT SOUTH OF M-32 THIS AFTERNOON AND ANYWHERE SOUTH OF THE STRAITS TONIGHT. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. * SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND GUSTS EXCEEDING 60 MPH THIS AFTERNOON. SCATTERED THUNDERSTORMS PRODUCING WIND GUSTS EXCEEDING 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER TONIGHT. * TIME OF SEVERE WEATHER THREAT...ISOLATED UNTIL 6 PM...WITH MORE NUMEROUS THUNDERSTORMS BETWEEN 6 PM AND 2 AM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. ROWLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:11 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.